Hail, Cleveland
- When
- February 20, 7:33 AM CST
- Where
- Cleveland County, 8.48 mi W of Moore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.350, -97.640
Storms formed along a cold front on the morning of the 20th, producing sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along a cold front on the morning of the 20th, producing sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 5:37 AM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
537 AM CST Tue Feb 20 2018
...Updated Aviation Discussion...
&&
.AVIATION...
For the 12z TAFs:
Thunderstorms in sub-freezing temperatures are moving toward PNC
and will cause a brief period of heavy freezing rain and possibly
small hail. Drizzle and freezing drizzle and light fog/mist are
ongoing across much of northern Oklahoma north of the front. This
will persist through much of the morning before conditions
gradually improve. Convection is increasing near OKC/OUN and a
brief shower or storm may happen in the near term, followed by
greater chances as a cold front surges south later this morning.
There is some uncertainty in how long drizzle may persist behind
the front. It is possible that a brief period of freezing drizzle
could occur as cold sub-freezing air moves into the area. Rain
chances are lowest at airports in western north Texas and
southwest Oklahoma, but MVFR to briefly IFR stratus will be
possible into the afternoon. By late afternoon most locations
should return to VFR, although some guidance persist low stratus
longer than currently indicated in the TAFs.
&&
.PREV DISCUSSION... /issued 358 AM CST Tue Feb 20 2018/
DISCUSSION...
This has been certainly one of the more challenging weather
scenarios I've attempted to forecast in my five years with NWS.
Convective timing/coverage, sub-freezing temperatures where some
of the convection is occuring, freezing drizzle/fog potential are
the near term challenges. Wednesday and Wednesday night look
increasingly concerning with regards to light freezing rain
potential and some travel impacts.
Where we stand right now is the stationary front separating the
cold shallow airmass from warm moist airmass extends from near
Cheyenne to Oklahoma City to near Chandler and has moved very
little the last few hours. The temperature difference on either
side of this boundary is very strong. Looking at temperature data
from online personal weather stations which provides a denser
network of observations, the gradient is particularly impressive
across the OKC metro area. Early this morning temperatures range
from the lower 40s in north OKC to the upper 60s in south OKC.
The 06z sounding at Lamont showed just how shallow the cold
airmass north of the front is (~500 ft), along with steep enough
mid-level lapse rates for elevated parcels to have around 1,500 to
2,000 J/kg MUCAPE. Elevated convection has increased markedly
across northwest Oklahoma over the last couple of hours. Small to
possibly marginally severe hail may occur through the morning and
they're likely to be most numerous in northern Oklahoma. This is
where temperatures are near or below freezing so there could some
fairly high rates, albeit brief, of freezing rain. This, in
addition to areas of freezing fog and freezing drizzle, prompted
us to issue a Winter Weather Advisory for northern Oklahoma.
Impacts to travel may occur.
A second arctic surge will quickly move through the area today
(quicker than earlier anticipated). Most of the precipitation
should shift east before the cold front and accompanying cold
temperatures arrive. There could be some lingering freezing
drizzle into the afternoon however.
Focus then shifts to another approaching shortwave late Tuesday
night that will turn/strengthen 850 hPa flow atop the cold shallow
airmass. We're fairly confident that surface temperatures will be
at or below freezing across a large portion of western and central
Oklahoma, and western north Texas when isentropic
ascent/saturation occur and precipitation begins. Right now this
appears to be a light precipitation event with most locations
seeing around 0.10" - 0.15", but QPF in the models has trended
upward and we'll need to watch for the potential for higher
amounts. Travel impacts could occur from Wednesday into Wednesday
night, possibly lasting into Thursday morning. Southeast sections
of the area should stay warm enough for all rain. Northwest
sections of the area may see a deep enough cold layer for some
sleet along with the freezing rain. By later Thursday, lee side
pressure falls in response to the next of the series of waves
aloft should support enough warm advection so that most areas see
a change over to all rain.
Another potentially widespread rain event is expected Friday into
early Saturday before a dry period starts.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 66 26 31 30 / 60 0 60 60
Hobart OK 63 25 30 27 / 20 0 60 40
Wichita Falls TX 72 31 32 32 / 50 10 60 50
Gage OK 36 19 27 22 / 10 0 50 40
Ponca City OK 33 22 33 28 / 70 0 40 60
Durant OK 68 34 38 38 / 90 70 60 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 3 PM CST this afternoon for OKZ007-
008-012-013.
Winter Weather Advisory until 11 AM CST this morning for
OKZ004>006-009>011-015-017.
TX...None.
&&
09/12Hazardous Weather Outlook National Weather Service Norman OK 443 AM CST Tue Feb 20 2018 OKZ004>048-050>052-TXZ083>090-211045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 443 AM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Winter Precipitation... Areas of light freezing drizzle and brief periods of moderate to heavy freezing rain will occur over northern Oklahoma this morning. This could cause slick spots on area roads resulting in difficult travel. Conditions should improve later this afternoon. .Thunderstorms... Areas of thunderstorms will continue to develop and move across portions of Oklahoma and north Texas through the morning. Small hail may accompany these storms. Large damaging hail is unlikely. Thunderstorms may continue into the afternoon across eastern Oklahoma. .Heavy Rainfall... Thunderstorms with heavy rainfall could cause minor flooding today, mainly across eastern Oklahoma. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Winter Precipitation... Light precipitation is expected to move back into the area on Wednesday and continue through early Thursday. Temperatures across much of the area will be cold enough for freezing rain, and some impacts to travel could occur, especially across western, northern, and central Oklahoma. .Thunderstorms... Thunderstorms will be possible Friday into early Saturday. Severe storms are unlikely. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
324 AM CST TUE FEB 20 2018
OKZ005>007-009>012-014>016-021-201015-
Major OK-Garfield OK-Woodward OK-Roger Mills OK-Alfalfa OK-Dewey OK-
Woods OK-Beckham OK-Grant OK-Custer OK-Ellis OK-
324 AM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR Major...northwestern Garfield...
southeastern Woodward...eastern Roger Mills...Alfalfa...Dewey...
southeastern Woods...northeastern Beckham...southwestern Grant...
northwestern Custer and southeastern Ellis Counties Until 415 AM
CST...
AT 322 AM CST, strong thunderstorms were along a line extending from
7 miles west of Aline to 6 miles northeast of Strong City, moving
northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels.
LAT...LON 3677 9778 3616 9859 3617 9864 3613 9864
3544 9953 3569 9984 3696 9834
TIME...MOT...LOC 0922Z 224DEG 41KT 3647 9857 3572 9949
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 AM CST TUE FEB 20 2018
OKZ005>007-009>011-015-201045-
Major OK-Woodward OK-Alfalfa OK-Dewey OK-Woods OK-Grant OK-Ellis OK-
402 AM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...Alfalfa...western Dewey...southeastern Woods...
northwestern Grant and east central Ellis Counties Until 445 AM
CST...
AT 400 AM CST, strong thunderstorms were along a line extending from
near Manchester to near Camargo, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter.
LAT...LON 3697 9779 3584 9928 3595 9938 3601 9938
3601 9943 3612 9953 3698 9856 3700 9796
TIME...MOT...LOC 1000Z 222DEG 49KT 3696 9802 3604 9928
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM FREEZING RAIN ENID 36.40N 97.88W
02/20/2018 E0.10 INCH GARFIELD OK EMERGENCY MNGR
ICING ON ELEVATED SURFACES.
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 732 AM CST TUE FEB 20 2018 OKZ024-025-027>029-201400- Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK- 732 AM CST TUE FEB 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...western Oklahoma...southeastern Canadian...northwestern Cleveland and northwestern McClain Counties Until 800 AM CST... AT 728 AM CST, a strong thunderstorm was located 6 miles southeast of Mustang, moving northeast at 65 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Minor flooding in areas of poor drainage... LAT...LON 3522 9772 3534 9780 3570 9746 3537 9721 TIME...MOT...LOC 1328Z 224DEG 55KT 3533 9765 TL
The Norman radar (KTLX), 33 km away, was scanning. The volume nearest the first event began at 13:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739825.